Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 34, NWS Jackson, KY

May 21, 201412 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 21, 2014, 9:49 PM EDT for 12 counties in Kentucky. It was in force for 56 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2014, 9:49 PM EDT (01:49 UTC)
Expired
May 21, 2014, 10:45 PM EDT
In force
56 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Breathitt County, KY, Estill County, KY, Jackson County, KY, Knott County, KY, Lee County, KY, Magoffin County, KY, Menifee County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Powell County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 13 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 9:50 PM EDTTSTM WND DMGGray Hawk, KYA TREE WAS BLOWN DOWN ON LOWER ADKINS TOWN ROAD.
May 21, 9:57 PM EDTTSTM WND DMG2 W Booneville, KYTREE BLOCKING BOTH LANES OF HWY 30 EAST.
May 21, 9:57 PM EDTTSTM WND DMGTyner, KYPOWERLINES WERE REPORTED TO HAVE BEEN BLOWN DOWN. TIME OF THE EVENT IS ESTIMATED FROM RADAR.
May 21, 10:00 PM EDTTSTM WND DMG1 Nw Booneville, KYPINE TREES DOWN.
May 21, 10:00 PM EDTTSTM WND DMGBooneville, KYTREES TWISTED OFF AND A ROOF BLOWN OFF OF A SMALL SHED OFF BRANDENBURG ROAD.
May 21, 10:00 PM EDTTSTM WND DMGBooneville, KYTREES TWISTED OFF AND A ROOF BLOWN OFF OF A SMALL SHED OFF OLD HIGHWAY 11.
May 21, 10:00 PM EDTTSTM WND DMGLevi, KYTREE BLOCKING THE ROAD ON 30 WEST.
May 21, 10:04 PM EDTTSTM WND DMGLerose, KYPOWER LINE DOWN ON 30 EAST.
May 21, 10:05 PM EDTTSTM WND DMG3 Ene Booneville, KYPINE TREE DOWN ONTO POWERLINES.
May 21, 10:14 PM EDTTSTM WND DMGTurkey, KYWALNUT TREE BLOWN DOWN JUST OFF OF HIGHWAY 30 WEST.
May 21, 10:16 PM EDTTSTM WND DMG3 Ene Turkey, KYLARGE HEALTHY TREE BLOWN DOWN.
May 21, 10:45 PM EDTTSTM WND DMGHazard, KYONE TREE WAS REPORTED TO HAVE BEEN BLOWN DOWN ON A HOUSE NEAR THE OLD HAZARD HIGH SCHOOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 6:28 PM EDTSevere Thunderstorm WatchSPC13 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

926 
WUUS53 KJKL 220149
SVRJKL
KYC025-065-109-119-129-153-165-175-189-193-197-237-220245-
/O.NEW.KJKL.SV.W.0034.140522T0149Z-140522T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
949 PM EDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREATHITT COUNTY IN SOUTHEAST KENTUCKY...
  EAST CENTRAL ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
  SOUTHERN JACKSON COUNTY IN SOUTHEAST KENTUCKY...
  NORTHWESTERN KNOTT COUNTY IN SOUTHEAST KENTUCKY...
  LEE COUNTY IN SOUTHEAST KENTUCKY...
  MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
  MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...
  SOUTHERN MORGAN COUNTY IN SOUTHEAST KENTUCKY...
  OWSLEY COUNTY IN SOUTHEAST KENTUCKY...
  NORTHERN PERRY COUNTY IN SOUTHEAST KENTUCKY...
  EASTERN POWELL COUNTY IN EAST CENTRAL KENTUCKY...
  WOLFE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 1045 PM EDT

* AT 946 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM FAGAN TO PILOT TO MOUNT OLIVE TO VINCENT TO
  BRADSHAW...AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  FRENCHBURG...BOONEVILLE...CAMPTON...JACKSON...WEST LIBERTY...
  SALYERSVILLE...HAZARD...SETTLE STORE...LEECO...TRAVELLERS REST...
  HAYSTACK...TABOR...LEVI...MILDRED...PRIVETT...ZOE...LOWER
  BUFFALO...ENOCH...ZACHARIAH AND NATURAL BRIDGE S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3791 8296 3786 8300 3778 8295 3751 8292
      3736 8300 3723 8323 3725 8334 3730 8335
      3732 8340 3727 8348 3728 8358 3736 8366
      3731 8385 3734 8410 3748 8387 3763 8380
      3777 8383 3792 8377 3799 8378 3801 8374
TIME...MOT...LOC 0149Z 279DEG 35KT 3791 8366 3776 8372
          3771 8371 3761 8368 3746 8376 3740 8392

HAIL...0.75IN
WIND...60MPH

$$

PELTON
4 follow-up statements
503 
WWUS53 KJKL 220215
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1015 PM EDT WED MAY 21 2014

KYC065-109-197-220225-
/O.CAN.KJKL.SV.W.0034.000000T0000Z-140522T0245Z/
JACKSON KY-POWELL KY-ESTILL KY-
1015 PM EDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ESTILL...EASTERN
POWELL AND SOUTHERN JACKSON COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3725 8334 3730 8335 3732 8340 3727 8349
      3728 8358 3736 8366 3734 8373 3735 8378
      3743 8374 3759 8372 3789 8359 3782 8299
      3778 8295 3751 8292 3736 8300 3723 8323
TIME...MOT...LOC 0215Z 279DEG 35KT 3786 8334 3771 8340
          3766 8340 3756 8337 3741 8345 3735 8361

$$

KYC025-119-129-153-165-175-189-193-237-220245-
/O.CON.KJKL.SV.W.0034.000000T0000Z-140522T0245Z/
KNOTT KY-MAGOFFIN KY-MENIFEE KY-MORGAN KY-OWSLEY KY-PERRY KY-WOLFE KY-
LEE KY-BREATHITT KY-
1015 PM EDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BREATHITT...
EASTERN LEE...WOLFE...NORTHERN PERRY...OWSLEY...SOUTHWESTERN
MORGAN...SOUTH CENTRAL MENIFEE...MAGOFFIN AND NORTHWESTERN KNOTT
COUNTIES UNTIL 1045 PM EDT...

AT 1010 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PEKIN TO LANDSAW TO HOLLONVILLE TO ELKATAWA TO HOUSTON
TO TAFF...AND MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
SALYERSVILLE...HAZARD...GILMORE...MORRIS FORK...NICKELL...SALEM...
KECK...UPPER GILMORE...SELLARS...HOWARD CREEK...QUICKSAND...
LIZZIELANE...HELECHAWA...SALDEE...NOCTOR...MISTLETOE...PANAMA...
KRAGON...COPLAND AND HADDIX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3725 8334 3730 8335 3732 8340 3727 8349
      3728 8358 3736 8366 3734 8373 3735 8378
      3743 8374 3759 8372 3789 8359 3782 8299
      3778 8295 3751 8292 3736 8300 3723 8323
TIME...MOT...LOC 0215Z 279DEG 35KT 3786 8334 3771 8340
          3766 8340 3756 8337 3741 8345 3735 8361

HAIL...0.75IN
WIND...60MPH

$$

KAS
261 
WWUS53 KJKL 220228
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1028 PM EDT WED MAY 21 2014

KYC129-165-220238-
/O.CAN.KJKL.SV.W.0034.000000T0000Z-140522T0245Z/
MENIFEE KY-LEE KY-
1028 PM EDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LEE AND SOUTH CENTRAL
MENIFEE COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3725 8333 3730 8335 3732 8339 3727 8349
      3729 8359 3751 8354 3757 8356 3764 8353
      3766 8358 3768 8360 3782 8359 3782 8354
      3785 8352 3782 8300 3778 8295 3754 8292
      3747 8294 3736 8300 3723 8323
TIME...MOT...LOC 0228Z 279DEG 35KT 3783 8318 3768 8324
          3763 8324 3753 8322 3738 8330 3732 8346

$$

KYC025-119-153-175-189-193-237-220245-
/O.CON.KJKL.SV.W.0034.000000T0000Z-140522T0245Z/
KNOTT KY-MAGOFFIN KY-MORGAN KY-OWSLEY KY-PERRY KY-WOLFE KY-
BREATHITT KY-
1028 PM EDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BREATHITT...
WOLFE...NORTHERN PERRY...SOUTHEASTERN OWSLEY...SOUTHWESTERN MORGAN...
MAGOFFIN AND NORTHWESTERN KNOTT COUNTIES UNTIL 1045 PM EDT...

AT 1024 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LEWIS TO BURKHART TO ROCK LICK TO PRESS TO BARWICK TO
VALJEAN...AND MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
SALYERSVILLE...HAZARD...ROUSSEAU...GAYS CREEK...DALE...WELLS FORK...
HAGER...BETHANNA...CORNELIA...CHAVIES...BUCKHORN LAKE S.P....
WONNIE...SEILTZ...BLOOMINGTON...GUAGE...KERNIE...PATTON...LAMONT...
CAMP LEWIS AND OVA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3725 8333 3730 8335 3732 8339 3727 8349
      3729 8359 3751 8354 3757 8356 3764 8353
      3766 8358 3768 8360 3782 8359 3782 8354
      3785 8352 3782 8300 3778 8295 3754 8292
      3747 8294 3736 8300 3723 8323
TIME...MOT...LOC 0228Z 279DEG 35KT 3783 8318 3768 8324
          3763 8324 3753 8322 3738 8330 3732 8346

HAIL...0.75IN
WIND...60MPH

$$

KAS
177 
WWUS53 KJKL 220240
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1040 PM EDT WED MAY 21 2014

KYC175-189-220250-
/O.CAN.KJKL.SV.W.0034.000000T0000Z-140522T0245Z/
MORGAN KY-OWSLEY KY-
1040 PM EDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OWSLEY AND
SOUTHWESTERN MORGAN COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3725 8333 3730 8335 3737 8331 3749 8335
      3758 8351 3762 8353 3764 8353 3765 8356
      3775 8350 3776 8333 3771 8326 3774 8325
      3776 8325 3775 8295 3754 8292 3736 8300
      3723 8323
TIME...MOT...LOC 0240Z 279DEG 35KT 3780 8303 3765 8310
          3760 8310 3750 8308 3735 8316 3729 8332

$$

KYC025-119-153-193-237-220245-
/O.CON.KJKL.SV.W.0034.000000T0000Z-140522T0245Z/
KNOTT KY-MAGOFFIN KY-PERRY KY-WOLFE KY-BREATHITT KY-
1040 PM EDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BREATHITT...
SOUTHEASTERN WOLFE...NORTH CENTRAL PERRY...SOUTHERN MAGOFFIN AND
NORTHWESTERN KNOTT COUNTIES UNTIL 1045 PM EDT...

AT 1038 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PERLIE TO FORAKER TO LAMBRIC TO DECOY TO DICE TO
KRYPTON...AND MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HAZARD...MASON...TALCUM...TIPTOP...CARVER STATION...BURNING FORK...
CONLEY STATION...SUBLETT...CARVER...SKAGGS...MASHFORK...WEST ROYALTON
STATION...DUCO...EVANSTON...ELMROCK...BEARVILLE...BRADLEY...
ROYALTON...FISTY AND CONLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3725 8333 3730 8335 3737 8331 3749 8335
      3758 8351 3762 8353 3764 8353 3765 8356
      3775 8350 3776 8333 3771 8326 3774 8325
      3776 8325 3775 8295 3754 8292 3736 8300
      3723 8323
TIME...MOT...LOC 0240Z 279DEG 35KT 3780 8303 3765 8310
          3760 8310 3750 8308 3735 8316 3729 8332

HAIL...0.75IN
WIND...60MPH

$$

KAS
257 
WWUS53 KJKL 220244
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1044 PM EDT WED MAY 21 2014

KYC025-119-153-193-237-220255-
/O.EXP.KJKL.SV.W.0034.000000T0000Z-140522T0245Z/
KNOTT KY-MAGOFFIN KY-PERRY KY-WOLFE KY-BREATHITT KY-
1044 PM EDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR BREATHITT...SOUTHEASTERN
WOLFE...NORTH CENTRAL PERRY...SOUTHERN MAGOFFIN AND NORTHWESTERN
KNOTT COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3725 8333 3730 8335 3737 8331 3749 8335
      3758 8351 3762 8353 3764 8353 3765 8356
      3775 8350 3776 8333 3771 8326 3774 8325
      3776 8325 3775 8295 3754 8292 3736 8300
      3723 8323
TIME...MOT...LOC 0245Z 279DEG 35KT 3778 8297 3763 8304
          3758 8304 3748 8302 3733 8311 3727 8327

$$

KAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 8:10 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 21, 8:10 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
810 PM EDT WED MAY 21 2014

.UPDATE...
ISSUED AT 750 PM EDT WED MAY 21 2014

DID A QUICK UPDATE TO FINE TUNE THE POP AND WX GRIDS FOCUSING A BIT
MORE ON THE WESTERN PORTION OF THE CWA ARRIVING SHORTLY AFTER 9 PM
AND RUNNING SOUTH BY 11 PM. ALSO TRIED TO CAPTURE SOME OF THE LATE
NIGHT COLD POOL IN THE T AND TD GRIDS USING THE NEWEST CONSSHORT
DATA. ALSO ADDED A STORM TOTAL QPF GRID AND SHIPPED THAT OUT TO THE
WEB. THESE UPDATES HAVE BEEN SENT TO THE NDFD AND WEB SERVERS.

UPDATE ISSUED AT 655 PM EDT WED MAY 21 2014

NOW THAT WE ARE UNDER A SEVERE THUNDERSTORM WATCH BOX UNTIL 2 AM EDT
HAVE UPDATED ALL THE GRIDS THROUGH THE NIGHT TO REFLECT THE SEVERE
THREATS AND TIME THE STORM CLUSTERS AS FORECASTED BY THE HRRR. DID
TEMPER THE PROGNOSIS FROM THAT MODEL WITH THE EXISTING GRIDS AND
ALSO THE 18Z NAM12. IT DOES LOOK LIKE COLD POOLS ARE DEVELOPING WITH
THE CURRENT CLUSTERS TO THE NORTH AND THIS SHOULD HELP DRIVE STRONG
TO SEVERE STORMS SOUTH INTO OUR CWA QUICKER. HAVE TIMED THE STORMS
INTO THE JACKSON AREA AROUND 9 PM WITH THEM ARRIVING AN HOUR OR SO ON
EITHER SIDE OF THAT TIME NORTHWEST AND SOUTHEAST OF THE OFFICE. KEPT
IN THE HEAVY RAIN POTENTIAL AND THE HRRR IS NOW SHOWING BETTER
TRAINING POTENTIAL FOR OUR WESTERN COUNTIES THROUGH THE NIGHT. LARGE
HAIL AND GUSTY WINDS ARE STILL THE MAIN THREATS...THOUGH. DO EXPECT
THE SEVERE MODE TO TRANSITION TO A MAINLY DAMAGING WINDS ONE OVER THE
NEXT FEW HOURS. THESE GRID UPDATES AND THE NEW WCN/ZFP/HWO HAVE BEEN
ISSUED.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 350 PM EDT WED MAY 21 2014

18Z SFC ANALYSIS SHOWS LOW PRESSURE OVER THE GREAT LAKES WITH A COLD
FRONT EXTENDING SOUTHWEST THROUGH THE NORTHWEST OHIO VALLEY AND INTO
THE MIDDLE OF MISSOURI. SOUTHEAST OF THIS...PLENTY OF FUEL IS
BUILDING FOR CONVECTION IN THE FORM OF DEWPOINTS IN THE LOW TO MID
60S AND TEMPERATURES PUSHING 80 DEGREES. THIS HAS HELPED TO PRIME
EAST KENTUCKY FOR CONVECTION LATER IN THE EVENING AND THROUGH THE
NIGHT. A FEW ROGUE SHOWERS ARE POPPING UP AND DRIFTING EAST THROUGH
THE AREA THIS AFTERNOON...BUT THE MAIN SHOW LATER THIS EVENING WILL
BE ASSOCIATED WITH THE ONGOING STORMS IN OHIO AND INDIANA EITHER
DIRECTLY OR AS A RE-SPAWNED CLUSTER ON AN OUTFLOW BOUNDARY. ON
SATELLITE...THE HIGHER DEBRIS CLOUDS ARE STARTING TO CLEAR FROM THE
EARLIER CONVECTION TO THE NORTH. THIS SHOULD HELP GIVE A FINAL PUSH
TO THE INSTABILITY OVER THE NEXT SEVERAL HOURS...THOUGH LOWER CLOUDS
WILL REMAIN DUE TO THIS HUMID ENVIRONMENT. MEANWHILE...WINDS ARE FROM
THE SOUTHWEST TO WEST AT 10 TO 20 MPH WITH SOME GUSTS TO 25 MPH.

THE MODELS ARE IN GOOD AGREEMENT ALOFT WITH RIDGING RETREATING TO THE
SOUTH TONIGHT IN THE FACE OF A DECENTLY STRONG SHORTWAVE MOVING
THROUGH FAST NORTHWEST FLOW...CROSSING NORTHERN KENTUCKY. THIS FLOW
PATTERN REMAINS IN PLACE INTO THE DAY THURSDAY WITH JUST A SLIGHT
SHIFT TO THE SOUTHWEST WITH THE MID LEVEL ENERGY TRACK. HEIGHT FALLS
WILL ACCOMPANY THIS ADJUSTMENT THROUGH EAST KENTUCKY INTO FRIDAY
MORNING IN CONJUNCTION WITH A SHARPER TROUGH SWEEPING SOUTHEAST
THROUGH THE EASTERN GREAT LAKES. WITH THIS AGREEMENT HAVE MAINLY
FOLLOWED THE GENERAL DETAILS FROM THE CURRENT AND PAST FEW RUNS OF
THE HRRR ALONG WITH SOME NAM12 INFLUENCE.

SENSIBLE WEATHER WILL FEATURE A LIKELY STORMY NIGHT ACROSS THE AREA.
THE HEIGHT FALLS...ENERGY PERTURBANCES AT MID LEVELS...AND A SPEED
MAX AT 500MB KEEPS THE STAGE SET FOR CONVECTIVE REDEVELOPMENT THROUGH
THE NIGHT INTO THURSDAY. INCREASING PWS...TOWARD 1.5 INCHES...THROUGH
THE AREA WILL CONTRIBUTE TO A POTENTIAL FOR HEAVY TO EXCESSIVE
AMOUNTS OF RAIN TONIGHT....ESPECIALLY IF SOLID COLD POOLS DEVELOP
ALONG WITH TRAINING OF CELLS. HOWEVER...CONFIDENCE IN ANY EXACT
SCENARIO REMAINS LOW GIVEN THE DEVELOPING CONVECTION PATTERN AND THE
CHALLENGE OF PREDICTING SUBSEQUENT INITIATION OFF OF THE SOUTHWARD
MOVING OUTFLOW BOUNDARIES. A LACK OF A CAP AND LIS TO -6/CAPES TO
2000 J/KG WILL ALSO MEAN A GOOD POTENTIAL FOR SEVERE WEATHER WITH ANY
ORGANIZED STORMS THIS EVENING AND INTO THE OVERNIGHT...SHOULD PRIOR
CONVECTION NOT STABILIZE THE ENVIRONMENT. HAVE HIT THIS POTENTIAL
HARD IN THE GRIDS...ZONES...AND HWO. AFTER A MILD NIGHT...A BOUNDARY
SHOULD BE LAYING FROM NORTHWEST TO SOUTHEAST ACROSS EAST KENTUCKY
WITH STILL A POTENTIAL FOR STRONG STORMS ACROSS SOUTHWESTERN PARTS
OF THE AREA. HAVE CONTINUED THIS THREAT INTO THE AFTERNOON. THE
BOUNDARY SHOULD WEAKEN AND DRIFT FURTHER SOUTHEAST INTO THE NIGHT
WITH LESS OF A RISK FOR CONVECTION. COOLER TEMPS WILL BE FOUND
THURSDAY NIGHT OVER OUR NORTHEAST WITH MILDER AND MUGGIER CONDITIONS
SOUTHWEST.

USED THE BCCONSSHORT GRIDS AS A STARTING POINT FOR TEMPERATURES...
DEWPOINTS...AND WINDS THROUGH THE FIRST 24 HOURS AND THEN TACKED ON
THE BCCONSALL. MOST ADJUSTMENTS WHERE MADE FOR TERRAIN DIFFERENCES
TONIGHT AND THURSDAY NIGHT. AS FOR POPS...ENDED UP ON THE HIGH SIDE
OF ALL GUIDANCE...BUT CLOSEST TO THE HIGHER MET NUMBERS TONIGHT AND
THURSDAY.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 300 PM EDT WED MAY 21 2014

EXTENDED MODELS ARE IN REASONABLE AGREEMENT THROUGH THE PERIOD...BUT
AS USUAL THERE IS BETTER AGREEMENT WITH LARGE SCALE FEATURES THAN
WITH DETAILS. WE START WITH AN UPPER LEVEL DISTURBANCE THAT DROPS
SOUTHEAST THROUGH THE REGION FRIDAY...EFFECTIVELY JUMP STARING A
TEMPORARILY STALLED OUT SFC COLD FRONTAL BOUNDARY AND SWEEPING IT
OUT OF OUR AREA. THEREAFTER UPPER LEVEL RIDGING AND SFC HIGH
PRESSURE WILL BUILD OVER OUR AREA AND PROVIDE US WITH VERY PLEASANT
WEATHER FOR THE UPCOMING WEEKEND.

MODELS DIFFER MORE WITH RETURN FLOW REGIME EARLY NEXT WEEK. WARM
FRONTAL ZONE WILL MOVE BACK TO THE NORTH ACROSS THE AREA MONDAY AND
COULD PROVIDE SOME PRECIPITATION TO EASTERN KENTUCKY. THEREAFTER WE
FIND OURSELVES IN THE WARM SECTOR AND MORE SUMMER LIKE WEATHER UNTIL
THE POTENTIAL ARRIVAL OF A LOW PRESSURE SYSTEM THAT WILL SLOWLY
MEANDER ITS WAY OUT OF THE CENTRAL PLAINS. 0Z ECMWF WANTS TO BRING
THIS SLOW MOVING DISTURBANCE INTO THE HEART OF THE OHIO VALLEY BY
LATE THURSDAY INTO FRIDAY...JUST BEYOND THE FORECAST WINDOW. A MUCH
MORE INCONSISTENT GFS...AND MORE SPECIFICALLY THE 12Z RUN WANTS TO
TAKE THE DISTURBANCE TO THE GULF COAST...WHILE DEVELOPING A MUCH
STRONGER SYSTEM OVER THE OHIO VALLEY FROM ENERGY DROPPING OUT OF
CANADA DURING THAT SME TIME FRAME. PAST RUNS OF THE ECMWF HAVE SHOWN
A TENDENCY TO TAKE THE DISTURBANCE TO THE GULF COAST AS WELL...BUT
HAS NOT SHOWN ANY EVIDENCE OF SUCH A STRONG SYSTEM DROPPING OUT OF
CANADA.

FOR SENSIBLE WEATHER...ATMOSPHERE STABILIZES RAPIDLY EARLY FRIDAY
MORNING. SO ANY SHOWERS THAT MIGHT LINGER ACROSS THE AREA THURSDAY
NIGHT WILL COME TO AN END JUST AS QUICKLY EARLY FRIDAY MORNING. HIGH
PRESSURE AND A PLEASANTLY COOL AIR MASS OVER THE AREA WILL PROVIDE
GREAT WEATHER FOR THE WEEKEND. WEATHER WILL TURN MUGGY AND RELATIVELY
HOT EARLY NEXT WEEK AFTER A WARM FRONT PUNCHES ITS WAY ACROSS OUR
AREA TO THE NORTH. FOR NOW IT APPEARS THE THREAT OF SHOWERS AND
THUNDERSTORMS WILL INCREASE DAILY THROUGH THE REMAINDER OF THE
WEEK...BUT MUCH WILL DEPEND ON THE PATTERN THAT SETS UP AT THE END
OF THE FORECAST WINDOW AND BEYOND. THE ECMWF AND GFS BOTH ADVERTISE
UNSETTLED WEATHER OVER OUR AREA BY THE END OF THE WEEK BUT VIA
DIFFERENT MEANS TO THAT END. AT THIS POINT AND AFTER CONSIDERING THE
TIME OF YEAR THOUGHTS ARE THAT ANYTHING IS POSSIBLE BEYOND TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 810 PM EDT WED MAY 21 2014

CONDITIONS ARE CLINGING TO VFR THROUGH THE AREA...BUT THE CIGS DO
REMAIN NEAR MVFR IN THIS HUMID PRE-STORM ENVIRONMENT. CONVECTION...
STRONG TO SEVERE...IS ON TRACK TO PUSH SOUTH INTO THE FORECAST AREA
OVER THE NEXT SEVERAL HOURS. HAVE FORECASTED THE WORST CONDITIONS FOR
THE WESTERN PORTION OF THE AREA...LOZ AND SME. WHILE TO THE EAST...AT
JKL AND SJS...HAVE KEPT IT A BIT TAMER. EXPECT THE THREAT OF
THUNDERSTORMS AND LOWER CIGS TO LINGER THROUGH THE REMAINDER OF THE
AREA INTO THE MORNING THURSDAY...AND EARLY AFTERNOON TO THE SOUTHWEST.
HOWEVER... CONDITIONS WILL IMPROVE FROM NORTHEAST TO SOUTHWEST AS A
COLD FRONT RETREATS TO THE SOUTHWEST WITH TIME. KEPT THE RISK OF
THUNDER AND THE LOWER CIGS IN FOR SME THE LONGEST. WINDS WILL BE
OCCASIONALLY BREEZY FROM THE WEST SOUTHWEST THROUGH THE EVENING...BUT
WITH STORMS THE GUSTS COULD BE UP TO 40 KTS OR HIGHER IN THE
WEST...THOUGH CLOSER TO 30 KTS IN THE EAST. LIGHTER WEST WINDS...
OUTSIDE OF ANY STORMS...WILL FOLLOW FOR THE REST OF THE NIGHT AND
INTO THE DAY THURSDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...GREIF
LONG TERM...RAY
AVIATION...GREIF
Hazardous weather outlook, May 21, 6:45 PM EDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
645 PM EDT WED MAY 21 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-230145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
645 PM EDT WED MAY 21 2014

...SEVERE THUNDERSTORM WATCH 169 IN EFFECT UNTIL 2 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH THE NIGHT. SOME OF
THE STORMS THIS EVENING AND EARLY OVERNIGHT WILL APPROACH SEVERE
LIMITS WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. DEPENDING ON HOW
THE STORMS DEVELOP THROUGH THE NIGHT...THERE IS A THREAT OF HEAVY TO
EXCESSIVE RAINS...ESPECIALLY FOR PLACES THAT SEE REPEATED ROUNDS OF
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY. A FEW OF THE STORMS
ON THURSDAY MAY ALSO REACH SEVERE LIMITS...PARTICULARLY ALONG AND
SOUTH OF THE HAL ROGERS PARKWAY. DAMAGING WIND GUSTS AND HAIL WILL
AGAIN BE THE PRIMARY THREATS FROM THESE STORMS.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FOR ALL OF EASTERN KENTUCKY
MONDAY THROUGH TUESDAY...MAINLY IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER OR
FLOODING TO THE JACKSON WEATHER OFFICE TONIGHT THROUGH THURSDAY.

GREIF/RAY

In the hours before

Special weather statement, May 21, 9:24 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
924 PM EDT WED MAY 21 2014

KYZ050>052-058>060-106-108-111-220215-
MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-ESTILL-MORGAN-WOLFE-LEE-
924 PM EDT WED MAY 21 2014

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1015 PM EDT WEDNESDAY EVENING...

   MENIFEE...
   MONTGOMERY...
   EXTREME WEST CENTRAL MORGAN...
   POWELL...
   SOUTHWESTERN ROWAN...
   NORTHWESTERN WOLFE...
   NORTH CENTRAL LEE...
   SOUTHERN BATH AND
   EXTREME EAST CENTRAL ESTILL.

AT 923 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FLAT CREEK TO LEVEE TO VIRDEN...OR ALONG A LINE
EXTENDING FROM MOUNT STERLING TO 8 MILES NORTH OF STANTON TO 7 MILES
WEST OF STANTON...MOVING EAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WALKERS
CROSSING AROUND 930 PM EDT...BOURBON FURNACE AROUND 935 PM EDT...
ROSSLYN AROUND 940 PM EDT...MARSHALL AROUND 945 PM EDT...SALT LICK
AROUND 950 PM EDT...

RESIDENTS SHOULD EXPECT BRIEF VERY HEAVY RAIN...GUSTY WINDS OF 35 TO
45 MPH...AND FREQUENT LIGHTNING IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
THURSDAY MORNING FOR EASTERN KENTUCKY.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:00 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Owsley, Powell, Rockcastle60 min
May 21, 9:41 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Jackson, Knox, Laurel, McCreary and 3 more34 min
May 21, 9:52 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Jackson, Leslie, Letcher and 2 more38 min
May 21, 9:59 PM EDTFlash Flood WatchJKLBell, Clay, Estill, Jackson, Knox, Laurel and 7 more7 hr
May 21, 10:09 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 3 more66 min
May 21, 10:19 PM EDTAreal Flood AdvisoryJKLBreathitt, Estill, Floyd, Jackson, Lee, Magoffin and 6 more4 hr
May 21, 10:22 PM EDTAreal Flood AdvisoryJKLBell, Breathitt, Clay, Estill, Jackson, Knott and 10 more4 hr
May 21, 10:23 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Harlan, Knott, Leslie, Letcher and 2 more67 min
May 21, 10:33 PM EDTSevere Thunderstorm WarningJKLElliott, Floyd, Johnson, Magoffin, Martin, Morgan42 min
May 22, 7:05 AM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne40 min
May 22, 5:20 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne40 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.